Responses

Download PDFPDF
Review
Practical guidance on the use of faecal calprotectin
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Proton Pump Inhibitors may be the cause of an elevated faecal calprotectin.
    • Michael A. Cohen, GP with special interest in Gastroenterology Prime Endoscopy Bristol

    Practical Guidance on the use of faecal calprotectin

    Brookes MJ et al

    Frontline Gastroenterology 2018; 9:87-91

    Dear Sir

    I read this article with interest particularly as I work in a community gastroenterology unit.

    Our unit performs straight to test colonoscopy. We are referred a significant number of

    patients who present with loose motions but do not have alarm symptoms or worrying family

    histories.. Many of them are found to have faecal calprotectin levels which are only slightly

    elevated or in the intermediate range.

    Many of these patients are also taking proton pump inhibitors on a regular basis. A

    colonoscopy is performed and colonic biopsies are taken which are almost always

    normal. A paper, albeit with small numbers of patients, showed that proton pump
    1
    inhibitors may cause a rise in faecal calprotectin levels in normal subjects.

    I recommend that, when it is safe and appropriate to do so, the GP considers stopping

    proton pump inhibitors in such patients and repeats the faecal calprotectin in four weeks.

    The aim here is to avoid unnecessary colonoscopy in a low-risk young patients, most of

    whom have functionally related symptoms. I recent...

    Show More
    Conflict of Interest:
    None declared.